beth israel deaconess medical center a harvard medical school teaching hospital

To find a doctor, call 800-667-5356 or click below:

Find a Doctor

Request an Appointment

left banner
right banner
Smaller Larger

Nail Complications

Posted 10/3/2013

Posted in

  Problems with finger and toe nails: this is both a seemingly small issue and a very big problem for some women. Most women receiving chemotherapy experience some nail changes, but generally they are not disfiguring or painful. If one's nails become somewhat discolored, it is easy enough to cover that with polish. If they are more fragile than usual, keeping them short and applying something like Hard as Nails will help.

  Sometimes, however, the problems are bigger. For women receiving breast cancer therapies, this is most often an issue with the Taxanes. Here is the start of an article from IMNG Medical Media and then a link to read more:

Nail Complications of Cancer Therapies on the Rise

NEW YORK (IMNG) – Nail complications are increasingly recognized as a problematic
side effect of chemotherapies and biologic therapies for cancer patients.
In some cases these are cosmetic issues, but the side effects really do interfere with
activities of daily living for many cancer patients, Dr. Patricia S. Myskowski, an
attending dermatologist at Memorial Sloan Kettering Cancer Center, New York,
reported at the American Academy of Dermatology summer meeting
(http://www.aad.org/meetings/2013-summer-meeting).
In a list of toxicities provided by the National Cancer Institute in 2006, only three
categories of nail toxicities were listed, and these employed relatively vague
descriptions, according to Dr. Myskowski. More recent summaries, including a
literature review (J. Oncol. Pharm. Pract. 2009;15:143-55 (http://www.ncbi.nlm.nih.gov
/pubmed/19171552)), have helped to classify and quantify nail complications as well
as provide therapeutic guidance.

Taxanes, and specifically docetaxel, are “the worst offenders” of chemotherapies
resulting in nails disorders, she said. More than 80% of patients treated with multiple
cycles of docetaxel will develop some nail changes. Most are cosmetic reactions, such
as depigmentation, but nearly one-third of patients have reactions that interfere with activities of daily living.

http://www.practiceupdate.com/News/3100

Share:

Add your comment

 
 
 

Categories

Archive